Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 286, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2012, 2:30 PM CDT for 4 counties in Florida. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 2:30 PM CDT (19:30 UTC)
- Expired
- Jul 17, 2012, 3:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Calhoun County, FL, Gadsden County, FL, Jackson County, FL, Liberty County, FL
The radar
The Tallahassee radar (KTLH), 60 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:39 PM CDT | TSTM WND DMG | 4 Sw Hardin Heights, FL | TREES DOWN NEAR MILE MARKER 161 ON INTERSTATE 10 |
| Jul 17, 2:57 PM CDT | TSTM WND DMG | Nw Sycamore, FL | TREE DOWN OVER ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 11:49 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2058 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070
WUUS52 KTAE 171930 RRA
SVRTAE
FLC013-039-063-077-172000-
/O.NEW.KTAE.SV.W.0286.120717T1930Z-120717T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GADSDEN COUNTY IN FLORIDA...
LIBERTY COUNTY IN FLORIDA...
CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 400 PM EDT/300 PM CDT/
* AT 330 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHATTAHOOCHEE...OR NEAR JINKS...AND MOVING SOUTHWEST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLOUNTSTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3073 8495 3072 8487 3071 8486 3070 8464
3035 8478 3048 8522
TIME...MOT...LOC 1930Z 036DEG 15KT 3074 8479
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:47 AM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 17, 9:47 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1047 AM EDT Tue Jul 17 2012 .DISUCUSSION... Vapor imagery and upper air data showed a TUTT cell situated over north FL, and a weak vorticity max propagating southwestward over central AL. The Tutt low appears to be the most significant feature, as it impacting the mid to upper tropospheric winds and moisture profile over our region. While it's possible these two features could generate some pockets of weak vertical motion today, the primary focus for deep moist convection will likely come from sea breeze fronts and outflow boundaries. The CAM NWP guidance consensus generates most of the convection late this afternoon across south central GA and north FL, where there will likely be the greatest amount of SBCAPE, deep layer moisture, and vertical motion from colliding east coast and west coast sea breeze fronts. The CAM NWP guidance then takes these loosely-organized storms westward across much of the remainder of our forecast area early this evening. Of course there will be thunderstorm development elsewhere today as well, but this activity may be more isolated. It is yet unclear as to how the aforementioned AL vort max and associated upper level clouds will impact today's convective development. The latest consensus of statistical and CAM NWP guidance suggests that today's PoP is about 60%, which a slight reduction from the previous forecast. This is perhaps due to the fact that Precip Water values are at average levels (as opposed to above- average), and the apparent lack of significant large scale ascent. Either way, 60% is still above our climatological PoP. With the K Index being so high, we expect today's storms to be prolific lightning producers, which will be the main threat to most people today. A secondary threat will be isolated strong to severe storms. The CAM NWP guidance simulates several strong updrafts today, and the SPC has our forecast area outlooked in a 5% chance of severe storms (within 25 miles of a point). Wind gusts of 40 to 60 MPH and pea to quarter size hail will be possible. Although we expect today's storms to have enough steering flow to avoid stalling, they are likely to have very high rain rates, and localized rain amounts of 2 to 4 inches in a relatively short time are possible. This could cause flooding of low lying and poor drainage areas, especially in these storms develop over a city. && .AVIATION... Numerous thunderstorms are expected this afternoon and evening, which will cause temporary reduction to IFR vis and/or cigs, along with very high lightning rates. Wind gusts to 35 KT are possible with the stronger storms. Generally VFR conditions are expected outside of these storms, even through tonight. Winds will be rather variable less than 10 KT today, except for a 5 to 10 KT onshore sea breeze this afternoon at KECP. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Fournier
Hazardous weather outlook, Jul 17, 9:20 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1020 AM EDT TUE JUL 17 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181430- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1020 AM EDT TUE JUL 17 2012 /920 AM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND VERY HEAVY RAIN. THERE IS A 5 PERCENT CHANCE OF A SEVERE THUNDERSTORM OCCURRING WITHIN 25 MILES OF A POINT. A SEVERE STORM IS DEFINED AS ONE THAT GENERATES WIND GUSTS OF AT LEAST 58 MPH AND...OR ONE INCH HAIL OR MORE. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY IF THE HEAVY RAIN OCCURS IN A CITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HIGHER THAN AVERAGE RAIN CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AT TIMES AND AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO TODAYS WEATHER...IN CASE LOCALIZED ACTIVATION BECOMES NECESSARY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER/HARRIGAN
In the hours before
Local storm report, Jul 17, 12:09 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL CAMILLA 31.23N 84.21W
07/17/2012 E1.00 INCH MITCHELL GA PUBLIC
QUARTER SIZE HAIL REPORTED IN CAMILLA.
&&
TLLocal storm report, Jul 17, 1:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
243 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 6 NW OCILLA 31.66N 83.32W
07/17/2012 IRWIN GA 911 CALL CENTER
TREE DOWN ON HIGHWAY 107 ONE MILE INTO IRWIN COUNTY.
0118 PM TSTM WND DMG 10 ESE NASHVILLE 31.15N 83.09W
07/17/2012 BERRIEN GA 911 CALL CENTER
ONE TREE DOWN ON POWER LINE, CROSSROADS OF ROUTE 168 AND
ROUTE 135.
&&
WOOLLocal storm report, Jul 17, 1:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL CAMILLA 31.23N 84.21W
07/17/2012 E1.00 INCH MITCHELL GA PUBLIC
QUARTER SIZE HAIL IN CAMILLA.
&&
BOLDENLocal storm report, Jul 17, 1:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM TSTM WND DMG MEXICO BEACH 29.95N 85.42W
07/17/2012 BAY FL 911 CALL CENTER
POWER LINE DOWN AT 800 N 15TH IN MEXICO BEACH.
&&
WOOLLocal storm report, Jul 17, 2:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG TIFTON 31.45N 83.51W
07/17/2012 TIFT GA EMERGENCY MNGR
POWER LINES AND TREES DOWN.
&&
WOOLLocal storm report, Jul 17, 2:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG CAIRO 30.88N 84.21W
07/17/2012 GRADY GA 911 CALL CENTER
SEVERAL TREES DOWN IN THE CITY LIMITS OF CAIRO.
&&
WOOLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:36 PM CDT | Special Marine Warning | TAE | 84 min | |
| Jul 16, 8:45 PM CDT | Special Weather Statement | TAE | Dixie | 30 min |
| Jul 16, 9:06 PM CDT | Severe Thunderstorm Warning | TAE | Taylor | 24 min |
| Jul 16, 9:10 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 16, 10:24 PM CDT | Special Marine Warning | TAE | 51 min | |
| Jul 16, 11:11 PM CDT | Special Marine Warning | TAE | 64 min | |
| Jul 16, 11:14 PM CDT | Special Marine Warning | TAE | 91 min | |
| Jul 17, 3:15 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 17, 12:07 PM CDT | Special Marine Warning | TAE | 83 min | |
| Jul 17, 12:09 PM CDT | Severe Thunderstorm Warning | TAE | Franklin | 51 min |
| Jul 17, 12:18 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 42 min |
| Jul 17, 12:23 PM CDT | Special Marine Warning | TAE | 82 min | |
| Jul 17, 12:26 PM CDT | Severe Thunderstorm Warning | TAE | Jackson, Washington | 49 min |
| Jul 17, 12:57 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Liberty | 48 min |
| Jul 17, 1:12 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Gulf | 48 min |
| Jul 17, 1:20 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 40 min |
| Jul 17, 1:38 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Liberty | 52 min |
| Jul 17, 1:46 PM CDT | Special Marine Warning | TAE | 74 min | |
| Jul 17, 1:49 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Gulf | 41 min |
| Jul 17, 2:00 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Taylor | 60 min |
| Jul 17, 2:03 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Wakulla | 57 min |
| Jul 17, 2:06 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun | 39 min |
| Jul 17, 2:17 PM CDT | Severe Thunderstorm Warning | TAE | Bay | 58 min |
| Jul 17, 2:21 PM CDT | Special Marine Warning | TAE | 84 min | |
| Jul 17, 2:22 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 23 min |
| Jul 17, 2:30 PM CDT | Severe Thunderstorm Warning | TAE | Leon, Wakulla | 60 min |
| Jul 17, 2:45 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 45 min |
| Jul 17, 2:48 PM CDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 57 min |
| Jul 17, 2:52 PM CDT | Special Marine Warning | TAE | 68 min | |
| Jul 17, 3:05 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 25 min |
| Jul 17, 3:07 PM CDT | Areal Flood Advisory | TAE | Leon | 3 hr |
| Jul 17, 3:08 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 37 min |
| Jul 17, 3:15 PM CDT | Severe Thunderstorm Warning | TAE | Wakulla | 45 min |
| Jul 17, 3:20 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 25 min |
| Jul 17, 3:31 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 29 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.